Newbie looking for advice


#1

Hello
I am a newbie here and wanted to find out a bit more about PD. I’m not even sure if this is the right place. So let me start by telling you my story.

My mother in law has been suffering with severe depression, anxiety and agitation for a couple of months before the possibility of PD was mentioned. She recently saw a Consultant psychiatrist about her depression, anxiety and agitation and he said she may have PD but immediately backtracked not wanting to alarm MIL, who at that point didn’t pick up on it, my wife who was with her did. The consultant said he wanted to deal with the depression first before going down the PD testing route.

The following day MIL visited her GP for an appointment to look at her anti-depressant drugs. During that consultation he blurted out that he thought she should be tested for PD and said her notes contained PD possibilities raised by two other practice GPs. The signs of PD MIL has are:
tremor in her left arm and hand, poor mobility, dexterity issues when dressing and shuffling, stooped, open mouth. The GP said he would request a test on the NHS and the appointment would take about 8 weeks to come through. On returning home MIL decided to ring the local Spire clinic and ask if they did the PD test. I’m not sure what she was told but the upshot was that she is seeing a consultant neurologist this week.

Not surprisingly the bombshell dropped by the GP has made MIL even more depressed, anxious and agitated. We won’t know for sure if she has PD until she sees the neurologist, and maybe not even then. But my question concerns the links between the depression, anxiety and particularly agitation. Could these be symptoms of PD or are we looking at two separate issues here? One treated by a psychiatrist and the other by a neurologist?

Thank you for reading this. If you have any advice that may help the family help MIL deal with this.


#2

Hi there,
First of all, im no doctor, just another person with Parkinsons. Your description of your MIL symptoms hold similarities to PD but as others will tell you on here, everyone is different. This is why its hard to diagnose. If she is sent for a DAT scan, that can indicate the lack of dopamine in the brain. Dopamine is usually associated with mood and the lack of it will obviously affect the person emotional wellbeing.
It must be hard to look on as your family goes through this but hopefully with a proper diagnosis and maybe some advice and or medication, your MIL mood and symptoms can be eased.


#3

Hi Steve

I’m also just a person with Parkinson’s and not medically qualified. I first went to see my GP because of tremors and had to wait ages for a neurology appointment so I think it’s really good that your MIL has arranged an early appointment rather than waiting.

Looking back one of my earliest symptoms was anxiety. I used to wake up at 4am and spend the next couple of hours lying in bed in a blind panic about the silliest things. Since the diagnosis this has virtually disappeared - I’m not sure whether because of the medication or just knowing what was wrong. A bit of both, I think.


#4

re depression ,anxiety

2000IU D3 per day worked for me, lited mood, and gave me a serum level of 100nmol/L = 40ng/ml
By USA criteria almost all UK elderly are not adequate.


#5

Thank you all for your helpful messages of support. It is really appreciated.

An update on my mother in law is today she saw a neurologist who thought she had PD. To be sure he has suggested a Datscan so we are now waiting to get that done. When the doctor has the results he said he will start a course of treatment including medication and exercise to help to control the condition. He was confident that he could restore MIL to about 90% of where she was until her PD symptoms became very noticeable. This is encouraging news for the family. He also said that the anti depressants she’s been taking (olanzapine and something else ending in pine are incompatible with PD and these have been stopped. Unfortunately MIL is still very agitated and anxious, probably because of her depression. So now we must wait for the official diagnosis and treatment to start. Hopefully when it does the depression can be controlled.
In the meantime we will continue to cope as best we can with MIL’s constant agitation.


#6

Hi @stevek54 Stevek54,

A warm welcome to the forum.

I see you’ve already received a lot of great advice from everyone on this thread which is lovely to see. I agree with Divine1, your MIL’s symptoms do bear similarities to Parkinson’s, however, I think the neurologist has done the right thing in arranging a DAT scan for her.

Although I think you should wait until she receives the result of the DAT scan before any major decisions are made, but you can contact our helpline service and speak to one of advisers who can answer any queries that you may have at this stage. They’ll be more than happy to offer support and advice to you and your MIL.

All the best and do keep us posted.

Many thanks,
Reah


#7

Hello
As I’ve reported already my mother-in-law has been put forward for a Datscan, to confirm PD and to rule out anything else. One thing which might complicate this is that she is taking a drug called quetiapine. This was prescribed by her consultant psychiatrist to help reduce her anxiety and agitation. One of the community nurses helping with this thought she might have to come off of this medication before her scan because it might interfere with it. Does anyone know if this is true and if it is how long does she have to be off it before having the scan?
Thank you.


#8

Hi @stevek54,

I hope all is well.

If you still require advice on this, please contact our helpline service and speak to one of our trained advisers.They’ll be able to offer you some medical advise on your MIL’s medication.

Many thanks,
Reah


#9

Hello

Thank you for your advice to ring your helpline. My wife did this and spoke to a very helpful adviser who has given the family some reassurance which is much appreciated.
Mother in law has seen the neurologist again today and he has started her on a course of dopamine enhancing meds. I can’t remember the name, even though I was in the room when he spoke about them! We are hoping to see an improvement in MILs mood and mobility quite soon. The doctor has also referred her for a Datscan.
Many thanks
Steve


#10

Hi @stevek54,

I’m glad that you decided to contact our helpline service and they were able to reassure you. I hope your MIL starts to see some improvements.

All the best and take care,

Reah


#11

My mother in law began to take sinemet on 19th April and complained of tightness in her throat moth and nose as well as bands round her head. She was on a low dose just one tablet of about 60mg a day. Her GP suggested she try it again the following day which she did but MIL had the same reaction. Her neurologist told her to stop taking it and he will try something else. She had a similar reaction to an anti hermitic called cyclozine and was told to stop that also. Our worry is that she may have the same allergic reaction to other drugs. Does anyone have similar experiences?
We were so hopeful that sinemet would help her symptoms particularly her agitation and restlessness which are quite severe.
Thank you for listening.